Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

July 17, 2018Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2018, 9:53 PM PDT for Clark County, Nevada. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 9:53 PM PDT (04:53 UTC)
Expired
Jul 17, 2018, 10:45 PM PDT
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 53 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:09 PM PDTTSTM WND GST 60Nellis Afb, NVNELLIS AFB ASOS RECORDED A WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
3511 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS55 KVEF 180453
SVRVEF
NVC003-180545-
/O.NEW.KVEF.SV.W.0015.180718T0453Z-180718T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
953 PM PDT TUE JUL 17 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Clark County in southern Nevada...

* Until 1045 PM PDT.

* At 952 PM PDT, a severe thunderstorm was located 15 miles 
  northeast of Nellis AFB, moving south at 15 mph.  Strong winds may 
  impact eastern parts of the Las Vegas Valley shortly. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Las Vegas, Henderson, North Las Vegas, Boulder City, Las Vegas Bay,
  Aliante, Lake Las Vegas, Nellis AFB, Downtown Las Vegas, East Las
  Vegas, Sam Boyd Stadium, The Motor Speedway, Paradise, Boulder
  Beach, Boulder Beach Campground, Las Vegas Bay Campground,
  Callville Bay, Callville Bay Campground, Gass Pk and Sunrise Mtn.

This includes Interstate 15 in Nevada between mile markers 60 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.


&&

LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
      3609 11475 3606 11473 3604 11474 3603 11472
      3602 11473 3599 11496 3633 11531 3657 11495
      3647 11477 3622 11453
TIME...MOT...LOC 0452Z 019DEG 14KT 3644 11491 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
2 follow-up statements
124 
WWUS55 KVEF 180523
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1023 PM PDT TUE JUL 17 2018

NVC003-180545-
/O.CON.KVEF.SV.W.0015.000000T0000Z-180718T0545Z/
Clark NV-
1023 PM PDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT
FOR NORTH CENTRAL CLARK COUNTY...

At 1022 PM PDT, severe thunderstorm winds were pushing across the 
eastern half of the Las Vegas valley and approaching Old Henderson 
and Lake Mead area.  A wind gust of 60 mph was recently reported at 
Nellis Air force base. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Las Vegas Bay,
Aliante, Lake Las Vegas, Nellis AFB, Downtown Las Vegas, East Las
Vegas, Sam Boyd Stadium, The Motor Speedway, Paradise, Boulder Beach,
Boulder Beach Campground, Las Vegas Bay Campground, Callville Bay,
Callville Bay Campground, Gass Pk and Sunrise Mtn.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
      3609 11475 3606 11473 3604 11474 3603 11472
      3602 11473 3599 11496 3633 11531 3657 11495
      3647 11477 3622 11453
TIME...MOT...LOC 0522Z 019DEG 14KT 3633 11496 

HAIL...<.75IN
WIND...60MPH
 
$$
Outler
769 
WWUS55 KVEF 180541
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1041 PM PDT TUE JUL 17 2018

NVC003-180550-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-180718T0545Z/
Clark NV-
1041 PM PDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY
WILL EXPIRE AT 1045 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds to 50 mph are still possible...especially near Lake Mead 
through midnight. 

LAT...LON 3613 11462 3614 11463 3612 11466 3611 11474
      3609 11475 3606 11473 3604 11474 3603 11472
      3602 11473 3599 11496 3633 11531 3657 11495
      3647 11477 3622 11453
TIME...MOT...LOC 0540Z 019DEG 14KT 3627 11498 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:00 PM PDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 17, 7:00 PM PDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
700 PM PDT Tue Jul 17 2018

.SYNOPSIS...Hot and humid conditions will continue through mid week
with thunderstorms possible across much of the forecast area
through the end of the week, especially in the higher terrain.
&&

.UPDATE...At 7 pm...scattered thunderstorms were primarily confined
to parts of Lincoln County and northern Mohave County with a couple
of weak cells in western Clark County. The activity in Lincoln
County is expected to drift to the southeast into the northeast
portion of Clark County over the next few hours. In general, there
should be a downward trend in most of this activity after sunset.
Updates are out. -Salmen-
&&

.PREVIOUS DISCUSSION...231 PM PDT...

.SHORT TERM...through Thursday night.

Two primary weather features influencing our weather are high
pressure currently centered over the central California coastline
and an inverted trough moving across southern Arizona and northern
Mexico. Overnight, the high pressure center moves inland over
central California and the inverted trough pushes into southern
California. Any storms that survive or develop overnight, will
generally move to the southwest across Mohave County and southern
San Bernardino County. The last several runs of the HRRR has trended
away from bringing storms out of Lincoln County into Clark County.
Left a chance of showers/storms in the Spring Mountains and Sheep
Range this evening but kept the Las Vegas Valley dry based on the
latest HRRR forecast.

On Wednesday, high pressure shifts east into central Nevada while
the inverted trough lifts northwest across San Bernardino County.
This track will bring higher moisture and increasing instability
across the Sierra and Inyo County. More than sufficient moisture and
weak instability elsewhere will give most areas a chance of showers
and storms Wednesday afternoon/evening with the possible exception
of San Bernardino County which will lie in an unfavorable region of
downward motion behind the trough.

The high is forecast to re-position over the four corners area on
Thursday with a general southeasterly flow setting up across the
forecast area. Any embedded disturbances or decaying MCS that form
south-southeast of our area Wednesday night could become a player
influencing convective activity Thursday.

An Excessive Heat Warning is in effect through Wednesday evening for
the Owens Valley and Esmeralda County with a Excessive Heat Advisory
in effect for the White Mountains of Inyo County. Hot and humid
conditions are expected with sky conditions and temperatures greatly
influenced by the amount of clouds spread across the region from
decaying overnight convection.

.LONG TERM...Friday through Tuesday.

By FRI, an upper level trough over NW Canada and the NW Pacific will
help nudge the ridge overhead eastward, eventually moving it over
New Mexico and Texas by Saturday. The eastward propagation of the
high should result in some mid-level dry air off the SoCal coast to
filter in across southwestern portions of our CWA FRI-SAT. However,
lingering low level moisture combined with daytime heating will
still allow for thunderstorms to develop mainly along higher terrain
through the weekend. By SUN-MON, models are now shifting the high
pressure back across the southwest and over Arizona. This westward
propagation will increase temps and continue to keep thunderstorms
chances mainly focused over the higher terrain through TUE. Main
threats with any thunderstorm development will be localized
flooding, small hail, and strong to severe outflows capable of
producing damaging winds and blowing dust.

Besides storm chances, expect light winds less than 10-15 mph,
temperatures to increase a degree or two each day and partly sunny
to partly cloudy skies.
&&

.AVIATION...For McCarran...Outside of convective influence, light,
variable winds below 10 knots will continue across the terminal
through the afternoon, favoring an easterly direction. Probability
of outflow affecting the terminal this evening is low. CIGs should
remain above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms across the region
through the remainder of the afteroon with storms likely to persist
through the night along and south of Interstate 40 through southern
California and southwest Arizona. Outside of thunderstorm
influences, winds will follow diurnal trends with speeds of 5-15
knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7
k feet in shower and storms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Salmen
LONG TERM.............Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 17, 4:40 PM PDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.17N 113.89W
07/17/2018                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY PUBLIC WORKS REPORTED DW RANCH
            ROAD CLOSED DUE TO FLOODING BETWEEN MILE
            MARKERS 3 AND 5.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:13 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 17, 8:49 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 10:14 PM PDTFlash Flood WarningVEFClark3 hr
Jul 18, 11:47 AM PDTFlash Flood WarningVEFClark, Nye3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.